Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 143, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 28, 2002, 1:11 AM EDT for Ashtabula County, Ohio; Erie County, Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 1:11 AM EDT (05:11 UTC)
- Expired
- Jul 28, 2002, 2:15 AM EDT
- In force
- 64 min
- Issued by
- NWS Cleveland, OH
- Area
- Whole counties
Counties Ashtabula County, OH, Erie County, PA
The radar
The Cleveland radar (KCLE), 136 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 2:15 AM EDT | Hail 0.75 | Corry, PA | Dime size hail was observed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
838 WUUS51 KCLE 280511 SVRCLE OHC007-PAC049-280615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 111 AM EDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASHTABULA COUNTY IN OHIO... ERIE COUNTY IN PENNSYLVANIA... * UNTIL 215 AM EDT * AT 111 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF ERIE TO 18 MILES WEST OF NORTH KINGSVILLE...OR ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF ERIE TO 12 MILES NORTHWEST OF ASHTABULA...MOVING EAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CONNEAUT NORTH KINGSVILLE ALBION CORRY EDINBORO ERIE GIRARD NORTH EAST UNION CITY WATERFORD WATTSBURG DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. $$ LOMBARDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 11:00 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 27, 11:00 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1100 PM EDT SAT JUL 27 2002 UPDATED TO PUT TORNADO WATCH IN FOR NW OH. MADE A FEW MINOR ADJUSTMENTS...ADDED HEAVY RAIN WORRIED ABOUT TSTMS HEADG INTO NW PA IN A FEW HRS. ATTM NO FLOOD WATCH...IT MAY MOVE QUICK ENOUGH. .CLE... OH...NONE. PA...NONE. KIELTYKA
In the hours before
Local storm report, Jul 27, 8:57 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
857 PM EDT SAT JUL 27 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM PIERPONT OH WIND DAMAGE
07/27/02 ASHTABULA TREE FELL ON HOUSE.
0600 PM 1 1/2 S CROSSINGVILLE PA WIND DAMAGE
07/27/02 CRAWFORD TWELVE PINE TREES
DAMAGED...SOME KNOCKED
DOWN.
0705 PM CORRY PA WIND DAMAGE
07/27/02 ERIE SEVERAL TREES DOWN AND ONE
TREE FELL ON A CAR.
FMKSpecial weather statement, Jul 27, 11:55 PM EDT, 1 hour 16 minutes before
OHZ014-089-PAZ001>003-280445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 1155 PM EDT SAT JUL 27 2002 ...STRONG TO SEVERE THUNDERSTORMS MOVING TOWARD THE AREA... AT 1154 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER OF THUNDERSTORMS MOVING EAST SOUTHEAST TOWARD ASHTABULA COUNTY OF OHIO AND ERIE AND CRAWFORD COUNTIES OF PENNSYLVANIA. THE STORMS APPEAR THAT THEY WILL MOVE INLAND BETWEEN CONNEAUT IN ASHTABULA COUNTY AND RIPLEY NEW YORK. THE STORMS HAVE THE POSSIBILITY OF PRODUCING STRONG GUSTY WINDS...VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND HAIL. IF YOU ARE OUTDOORS...BE SURE TO MOVE INDOORS AS THE STORMS APPROACH. LIGHTNING CAN AND DOES STRIKE WELL AHEAD OF THE MAIN STORM CENTER. LOMBARDY
Local storm report, Jul 28, 12:19 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1219 AM EDT SUN JUL 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM LINDSEY OH .75 INCH HAIL
07/27/02 SANDUSKY
1035 PM SANDUSKY OH WIND DAMAGE
07/27/02 ERIE TWO LARGE LIMBS DOWN.
0850 PM 4 N TIFFIN OH .75 INCH HAIL
07/27/02 SENECA
FMKThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:12 PM EDT | Tornado Warning | CLE | Lucas | 48 min |
| Jul 27, 8:41 PM EDT | Severe Thunderstorm Warning | CLE | Seneca | 34 min |
| Jul 27, 9:21 PM EDT | Severe Thunderstorm Warning | CLE | Sandusky | 54 min |
| Jul 27, 9:49 PM EDT | Special Marine Warning | CLE | 116 min | |
| Jul 27, 9:59 PM EDT | Special Marine Warning | CLE | 106 min | |
| Jul 27, 9:59 PM EDT | Special Marine Warning | CLE | 106 min | |
| Jul 27, 10:12 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 63 min |
| Jul 27, 11:31 PM EDT | Special Marine Warning | CLE | 119 min | |
| Jul 27, 11:31 PM EDT | Special Marine Warning | CLE | 119 min | |
| Jul 28, 12:24 AM EDT | Special Marine Warning | CLE | 2 hr | |
| Jul 28, 4:39 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Jul 28, 4:39 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Jul 28, 6:49 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 41 min |
| Jul 28, 7:21 PM EDT | Special Marine Warning | CLE | 114 min | |
| Jul 28, 7:21 PM EDT | Special Marine Warning | CLE | 114 min | |
| Jul 28, 7:21 PM EDT | Special Marine Warning | CLE | 114 min | |
| Jul 28, 7:46 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa | 59 min |
| Jul 28, 3:41 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 64 min |
| Jul 28, 5:05 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 55 min |
| Jul 28, 5:30 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 60 min |
| Jul 28, 6:06 PM EDT | Tornado Warning | CLE | Crawford | 24 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.